Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 10, NWS Houston/Galveston, TX

October 31, 2018Austin County, Colorado County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Oct 31, 2018, 3:27 PM CDT for Austin County, Colorado County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2018, 3:27 PM CDT (20:27 UTC)
Expired
Oct 31, 2018, 3:45 PM CDT
In force
18 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Austin County, TX, Colorado County, TX

The radar

The Houston radar (KHGX), 112 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 3:02 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1927 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

710 
WFUS54 KHGX 312027
TORHGX
TXC015-089-312045-
/O.NEW.KHGX.TO.W.0010.181031T2027Z-181031T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
327 PM CDT WED OCT 31 2018

The National Weather Service in League City has issued a

* Tornado Warning for...
  Eastern Colorado County in southeastern Texas...
  Southeastern Austin County in southeastern Texas...

* Until 345 PM CDT.
    
* At 326 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Sealy, moving northeast at 15 mph.

A tornaodo was sighted just south of Sealy at approximately 320 PM 
CDT. 

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Sealy around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2960 9627 2964 9632 2982 9618 2970 9604
TIME...MOT...LOC 2026Z 228DEG 12KT 2968 9618 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
317 
WWUS54 KHGX 312034
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
334 PM CDT WED OCT 31 2018

TXC015-089-312045-
/O.CON.KHGX.TO.W.0010.000000T0000Z-181031T2045Z/
Colorado TX-Austin TX-
334 PM CDT WED OCT 31 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR EASTERN
COLORADO AND SOUTHEASTERN AUSTIN COUNTIES...
    
At 333 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sealy, moving northeast at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Sealy around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2961 9624 2966 9630 2982 9618 2971 9605
      2965 9615
TIME...MOT...LOC 2033Z 228DEG 12KT 2970 9616 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Oct 31, 1:17 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 31, 1:17 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
117 PM CDT Wed Oct 31 2018

.AVIATION...
Scattered showers with embedded storms impacting the more
southern hubs late this morning. Expect continued activity
similar to this over the next 4 to 6 hours with an anticipated
main broken line of thunderstorms to development ahead of a
central Texas cold front late this afternoon into early evening.
Forecast is for a ragged or broken line of thunderstorms to
develop and march across the region from around sunset through
midnight...the main front passing off the coast during the early
Thursday morning hours. Lingering early morning showers to periods
of light rain in the post-frontal will hang on through around 4
or 5 AM further south...overcast through late morning with break
up late in the period as drier air works in on gusty northwesterly
winds. 31

&&

.PREV DISCUSSION... /ISSUED 1024 AM CDT Wed Oct 31 2018/

UPDATE...
Radar imagery shows showers and thunderstorms mostly west of I-45
this morning, with the best convection currently located over
Matagorda moving into Brazoria and Fort Bend counties. Winds
associated with these storms have been hovering around 30-35 mph,
with the storm motion to the northeast near 25 mph. IR imagery
shows cloud tops continuing to cool to near -67 dec C, as the
storms tap into some mid to upper level instability.

The 12Z upper level sounding out of College Station shows a
small, breakable cap at 950 mb. With daytime heating, this cap
should erode by the early afternoon hours. Most of the short term
guidance continues to develop showers and thunderstorm this
afternoon out ahead of the cold front. These storms could become
severe with strong winds, hail and an isolated tornado possible.
Have gone ahead and raised PoPs to account for current radar
imagery and trends in the short term guidance. Considering this
morning's model guidance, the timing of the cold front at this
time appears to be about the same. Expecting storms to reach our
northern tier of counties from Caldwell to Crockett late this
afternoon into early this evening, moving into the Houston metro
and along I-10 during the evening hours, and reaching the coast
around midnight. Much of SE TX remains in an enhanced risk for
severe storms today and through the evening hours, issued by SPC.

Additionally, localized heavy rainfall will be possible with this
precipitation. The HRRR appeared bullish with precip totals in
the first few runs this morning, but has backed off with its
extremes. At this time widespread amounts of 1-2 inches will be
possible with isolated higher totals of 4-6 inches. Also worth
mentioning, trends in the recent runs of both the HRRR and RAP13
have also focused these higher amounts over the coastal counties
such as Brazoria and Galveston. Though the severe threat remains
the primary risk this afternoon and into the evening, we will also
need to monitor the potential for localized heavy rainfall especially
over our already fairly saturated soils.

Hathaway

PREV DISCUSSION... /ISSUED 1018 AM CDT Wed Oct 31 2018/

UPDATE...
Radar imagery shows showers and thunderstorms mostly west of I-45
this morning, with the best convection currently located over
Matagorda moving into Brazoria and Fort Bend counties. Winds
associated with these storms have been hovering around 30-35 mph,
with the storm motion to the northeast near 25 mph. IR imagery
shows cloud tops continuing to cool to near -67 dec C, as the
storms tap into some mid to upper level instability.

The 12Z upper level sounding out of College Station shows a
small, breakable cap at 950 mb. With daytime heating, this cap
should erode by the early afternoon hours. Most of the short term
guidance continues to develop showers and thunderstorm this
afternoon out ahead of the cold front. These storms could become
severe with strong winds, hail and an isolated tornado possible.
Have gone ahead and raised PoPs to account for current radar
imagery and trends in the short term guidance. Considering this
morning's model guidance, the timing of the cold front at this
time appears to be about the same. Expecting storms to reach our
northern tier of counties from Caldwell to Crockett late this
afternoon into early this evening, moving into the Houston metro
and along I-10 during the evening hours, and reaching the coast
around midnight. Much of SE TX remains in an enhanced risk for
severe storms today and through the evening hours, issued by SPC.

Additionally, localized heavy rainfall will be possible with this
precipitation. The HRRR appeared bullish with precip totals in
the first few runs this morning, but has backed off with its
extremes. At this time widespread amounts of 1-2 inches will be
possible with isolated higher totals of 4-6 inches. Also worth
mentioning, trends in the recent runs of both the HRRR and RAP13
have also focused these higher amounts over the coastal counties
such as Brazoria and Galveston. Though the severe threat remains
the primary risk this afternoon and into the evening, we will also
need to monitor the potential for localized heavy rainfall especially
over our already fairly saturated soils.

Hathaway

PREV DISCUSSION... /ISSUED 525 AM CDT Wed Oct 31 2018/

DISCUSSION...
Bands of light rain developing over the coastal waters are moving
up into southern portions of the CWA this morning. To the west...
a skinny line of showers are developing along the prefrontal trof
(and likely aided by a shortwave aloft). The activity moving from
the Gulf appears to associated with a stray upper low tracking up
the coast from BRO. All of this looks to be setting the stage for
a rather active day/evening...and probably to much dismay for all
the ghouls getting ready to haunt the streets tonight.

Short-range models are indicating the development of scattered TS
this afternoon for SE TX...out ahead of the main front. Depending
on how much heating we get, there may be enough instability/shear
to support strong to marginally severe storms later this morning/
early afternoon (with the aforementioned upper low). However, the
main threat of severe weather will be late this afternoon (starting
up north) through the evening hours (further to the south) as the
cold front moves into the region. Very favorable jet dynamics
aloft along with the progged deep-layer shear/lift from the front
itself should be supportive for severe weather for much of SE TX.
Primary threats will be damaging winds, hail and possible tornado
development. See SPC Day 1 Outlook for more details.

Also of note for the event will be the possibility of brief/locally
heavy rainfall with the line of storms. While they will be moving
at a decent rate (and not training), rainfall totals could
average from 1 to 2 inches with isolated amounts from 4 to 6
inches. This should be enough to produce some urban/small stream
flooding.

All of this activity will be moving E/SE out of the area into the
coastal waters by early Thur morning (09-12Z). A cooler/drier air
mass should settle across the CWFA for Thur/Fri as the upper trof
axis shifts east. However, the ensuing NW upper flow is then expected
to push a strong upper low/shortwave down into the state by Sun.
Elevated POPs to return for Sun/Mon. 41

MARINE...
South winds 10-20 knots bays and 15 to 25 knots over the Gulf waters
with building seas. S/W moving up from the southwest will likely
bring scattered showers and even a few thunderstorms this morning.
Waterspout threat this morning with the stronger storms. Have issued
an SCA for late afternoon over the 20-60nm waters then expanding
into the nearshore waters this evening. Strong to severe
thunderstorms with primary threat of severe from winds in excess of
40 knots tonight. A cold front pushes off the coast overnight into
early Thursday morning. Winds become northwest in the wake of the
frontal boundary and steep waves/chaotic seas should form and could
see some isolated 9-10 foot seas. SCA will need extending. The
offshore flow persists well into Friday morning. Weak high pressure
slides out into the Gulf early Saturday morning varying winds back
to the southwest. Light to moderate south winds Saturday afternoon
through Sunday evening. Another cold front slides through Monday
morning.
45

AVIATION...
Patchy MVFR ceilings this morning beneath the expanding cirrus
shield. S/W producing a few showers beneath the cap around 800mb.
Cap should strengthen somewhat this morning with steepening lapse
rates above. May need to add VCSH this morning in upcoming package.
Cold front through FTW and nearing SJT and will continue to push
southward today and should reach the CLL area around 21z with a few
hours of showers and thunderstorms...gusty winds likely with these
storms. Band of storms coalescing as it comes with more linear wind
profile over IAH/HOU area 00-04z. If storms get more organized late
this morning or more likely this afternoon ahead of the frontal
boundary could see impacts at IAH/HOU hubs...latest HRRR has been
pinging moreso on this likelihood. Northwest gusty winds in the wake
of the frontal storms tonight.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      53  66  46  71  51 /  80  20   0   0   0
Houston (IAH)              59  67  50  71  53 / 100  30   0   0   0
Galveston (GLS)            64  69  57  69  64 / 100  60   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 1 PM CDT Thursday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Matagorda Bay...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday afternoon
     for the following zones: Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay.

     Small Craft Advisory until 1 PM CDT Thursday for the following
     zones: Waters from High Island to Freeport TX from 20 to 60
     NM.

&&

Discussion...08
Aviation/Marine...31
Hazardous weather outlook, Oct 31, 2:12 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
212 PM CDT Wed Oct 31 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-011915-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
212 PM CDT Wed Oct 31 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight
Widespread thunderstorms will continue across the area through the
late evening ahead of a strong cold front. Some storms are
expected to become severe with large hail, damaging winds and
isolated tornadoes. Heavy rainfall is also likely with the
stronger storms, however fast storm motions should limit flash
flood potential.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm chances will increase late this weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

GMZ330-335-350-355-370-375-011915-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
212 PM CDT Wed Oct 31 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight
Small craft advisories and exercise caution wording will be
in effect both ahead of and behind a passing cold front tonight
through tomorrow afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm chances will increase late this weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 4:26 AM CDTSmall Craft AdvisoryHGX47 hr
Oct 31, 9:02 AM CDTSpecial Weather StatementHGXMatagorda28 min
Oct 31, 3:16 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Waller, Wharton29 min
Oct 31, 3:17 PM CDTTornado WarningHGXFort Bend, Harris28 min
Oct 31, 3:21 PM CDTSpecial Marine WarningHGX24 min
Oct 31, 3:45 PM CDTTornado Warning Tornado observedHGXAustin, Waller15 min
Oct 31, 3:50 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris55 min
Oct 31, 4:02 PM CDTTornado Warning Tornado observedHGXAustin, Fort Bend, Waller43 min
Oct 31, 4:08 PM CDTSpecial Weather StatementHGXHarris52 min
Oct 31, 4:29 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Harris, Liberty2 hr
Oct 31, 4:43 PM CDTTornado WarningHGXFort Bend, Harris, Waller31 min
Oct 31, 4:50 PM CDTSevere Thunderstorm WarningHGXChambers, Harris, Liberty35 min
Oct 31, 4:52 PM CDTSevere Thunderstorm WarningHGXBurleson38 min
Oct 31, 4:59 PM CDTTornado WarningHGXBurleson26 min
Oct 31, 6:04 PM CDTSevere Thunderstorm WarningHGXAustin, Brazos, Burleson, Washington41 min
Oct 31, 6:51 PM CDTSpecial Weather StatementHGXAustin, Colorado, Montgomery, San Jacinto, Trinity, Walker and 1 more54 min

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.